Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 22, NWS Lincoln, IL

July 23, 2022Champaign County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 23, 2022, 3:42 PM CDT for Champaign County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 3:42 PM CDT (20:42 UTC)
Expired
Jul 23, 2022, 4:32 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Champaign County, IL

The radar

The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WGUS53 KILX 232042
FFWILX
ILC019-232345-
/O.NEW.KILX.FF.W.0022.220723T2042Z-220723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
342 PM CDT Sat Jul 23 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Champaign County in east central Illinois...

* Until 645 PM CDT.

* At 342 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rantoul, Fisher, Thomasboro, Foosland and Dewey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4040 8820 4025 8815 4026 8846 4040 8845
      4040 8842 4040 8840 4040 8838 4040 8833
      4040 8823 4040 8821

FLASH FLOOD...RADAR INDICATED

$$

37
1 follow-up statement
978 
WGUS73 KILX 232132
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
432 PM CDT Sat Jul 23 2022

ILC019-232142-
/O.CAN.KILX.FF.W.0022.000000T0000Z-220723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-
432 PM CDT Sat Jul 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CHAMPAIGN 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4040 8820 4025 8815 4026 8846 4040 8845
      4040 8842 4040 8840 4040 8838 4040 8833
      4040 8823 4040 8821

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:27 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 23, 3:27 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
327 PM CDT Sat Jul 23 2022

.SYNOPSIS...
Issued at 326 PM CDT Sat Jul 23 2022

A cold front currently over the Northern Plains will settle
southward into central Illinois over the next 24 hours. Scattered
thunderstorms will be possible along and northwest of the I-55
corridor late tonight...then further southeast across the
remainder of central Illinois on Sunday. Some of the storms could
become severe Sunday afternoon...especially along and south of
I-72.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 326 PM CDT Sat Jul 23 2022

A persistent cluster of severe convection continues to drop
southeastward across eastern McLean County into northern Champaign
County this afternoon. These storms will likely reach Champaign-
Urbana within the next hour, then will gradually diminish as they
track further SE away from the primary outflow boundary that
helped initiate them. Meanwhile further W/SW across the remainder
of central Illinois, hot and humid weather will prevail with
temperatures in the lower to middle 90s and heat index values well
over 100 degrees.

Further northwest, another cluster of severe convection has
formed along a cold front across southwest Minnesota/northeast
Iowa. These storms will track eastward across Wisconsin this
evening and will remain well north of central Illinois. Trailing
cold front will sag southward overnight, potentially triggering
scattered showers and thunderstorms across the N/NW KILX CWA. Have
included chance PoPs along/northwest of I-55 after midnight
accordingly.

As the boundary drops further southward and interacts with a
destabilizing environment, scattered strong to severe thunderstorms
will be likely Sunday afternoon. With dewpoints pooling in the
upper 70s to near 80 degrees ahead of the slow-moving boundary,
SBCAPEs may exceed 4000J/kg. In addition, 0-6km bulk shear of
25-30kt will provide enough support for organized storm
development...with the main threats being damaging wind gusts and
large hail. Based on timing of front, it appears locations
along/south of I-72 will see the best chance of severe during the
afternoon into the early evening.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 326 PM CDT Sat Jul 23 2022

Cold front will slowly sag southward to the Ohio River Sunday
night, leading to drying conditions across at least the northern
half of the CWA Sunday night into Monday. Thanks to northerly
winds behind the front and ample cloud cover, highs on Monday will
be considerably cooler...with highs mainly in the upper 70s and
lower 80s.

The next significant chance for rain will develop late Monday
night into Tuesday as a wave of low pressure tracks along the
nearly stationary frontal boundary near the Ohio River. As has
been seen by the past few model runs, the heaviest/most persistent
rains will be focused across the southern CWA where amounts in
excess of 1 inch will be likely.

After a lull in precip chances Tuesday afternoon/night, another
cold front will approach from the northwest by the middle of the
week. As a result, thunderstorm chances will increase Wednesday
into early Thursday before the front slowly pushes southward out
of the area by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Jul 23 2022

Will continue to monitor outflow boundary from northern Illinois
convection for potential development this afternoon, but think
this will remain north of the I-74 terminals. Once the boundary
mixes further north, SW winds gusting 15-20kt will resume at all
sites this afternoon. Surface winds will decrease slightly by
sunset, but numeric guidance suggests sustained winds of 10-15kt
through the night. In addition, a strengthening jet will result
in low-level wind shear late tonight into early Sunday morning.
Based on its expected orientation, have gone with 45kt at KPIA and
40kt further S/SE at the remaining terminals. Scattered
thunderstorms associated with an approaching cold front may arrive
late tonight, but opted to only include VCTS at KPIA between 08z
and 13z at this time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for ILZ066>068-071>073.

Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063.

&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 23, 3:23 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CDT Sat Jul 23 2022

ILZ027>031-036>038-041>046-053>057-241100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-
323 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

A few thunderstorms are possible this afternoon to early evening,
and additional storms are possible late tonight. A few of these
storms may produce locally damaging wind gusts and large hail.

Heat index values today will range from 100 to 110 degrees through
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values of up to 100 degrees are possible on Sunday.

Scattered thunderstorms are expected on Sunday. The best chance for
any strong or severe storms will be east of the Illinois River, and
again a few of these storms could be strong to severe with damaging
winds and isolated large hail the main concerns.

A few thunderstorms are again possible Monday night through mid
week. The severe weather threat is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and again late
tonight.

ILZ040-047>052-061>063-066>068-071>073-241100-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
323 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values today will range from 105 to 110 degrees this
afternoon.

Lingering flooding on the Little Wabash River is expected to subside
by late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday will again range from 100 to 105
degrees. A heat advisory continues through Sunday south of I-70.

Scattered thunderstorms are expected Sunday into Sunday evening.
Some of these may be strong or locally severe, with damaging winds
and isolated large hail the main concerns.

Additional thunderstorms are expected Monday through Wednesday. The
severe weather potential is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Local storm report, Jul 23, 1:55 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FUNNEL CLOUD     3 NNW LEXINGTON         40.68N 88.80W
07/23/2022                   MCLEAN             IL   TRAINED SPOTTER

&&

AAT
Local storm report, Jul 23, 2:12 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             3 W CROPSEY             40.61N 88.53W
07/23/2022  E1.75 INCH       MCLEAN             IL   TRAINED SPOTTER

&&

AAT
Local storm report, Jul 23, 2:13 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND GST     3 W CROPSEY             40.61N 88.53W
07/23/2022  E70 MPH          MCLEAN             IL   TRAINED SPOTTER

&&

AAT

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:24 PM CDTSevere Thunderstorm WarningILXMcLean36 min
Jul 23, 1:30 PM CDTTornado WarningILXMcLean30 min
Jul 23, 1:57 PM CDTSevere Thunderstorm WarningILXMcLean48 min
Jul 23, 2:37 PM CDTFlash Flood WarningILXMcLean3 hr
Jul 23, 2:38 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, McLean52 min
Jul 23, 3:09 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt51 min
Jul 23, 4:42 PM CDTSpecial Weather StatementILXWoodford33 min
Jul 23, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMarshall, Woodford28 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.